Join George as he kicks off the American Association of Clinical Chemists (AACC) Quick Takes webinar series with “Quick Takes on Quality Assurance in Hemostasis.” George will present three 30-minute presentations on August 7, 14, and 21, 1–1:30 EDT. He will discuss:
- Employing local calibration for prothrombin time/international normalized ratio (PT/INR) monitoring of Coumadin therapy.
- Specimen management for coagulation and platelet aggregometry
- Determining PTT sensitivity to factor VIII and IX deficiency
- Developing an ex vivo “Brill-Edwards” curve to establish the partial thromboplastin time (PTT) heparin therapeutic range
- Calculating clinical sensitivity and specificity and computing receiver-operator curves (ROC analysis)
George is attending the annual AACC meeting at McCormick Place in Chicago. A colleague described a puzzling case in which a patient has a prolonged prothrombin time (PT) using a 1.3 ISI thromboplastin reagent (Stago) and a normal PT when using Dade (Siemens) Innovin. The findings are consistent on repeat split specimens, the PTT is normal, and the patient is not bleeding. Any ideas?
Here is a case sent in by a colleague. A 75 YO woman with CLL. In April, 2014, she had a prolonged partial thromboplastin time (PTT) but was not worked up. She recently presented to an outside hospital with weakness and falls and was found to have a hemoglobin of 5.1 g/dL and a PTT of 90 seconds. She was then transferred to our institution and found to have a retroperitoneal hematoma by CT. She was transfused with RBCs, FFP, and platelets and is currently hemodynamically stable.
Read more »
Here is a Medpage article that broke July 23 describing the concern that Boehringer Ingelheim may have withheld data that supported dabigatran measurement in atrial fibrillation treatment. For the details, see Reilly PA, Lehr T, Haertter S, et al. The effect of dabigatran plasma concentrations and patient characteristics on the frequency of ischemic stroke and major bleeding in atrial fibrillation patients. JACC 2014;63:321–8. For a provocative read, see Cohen D. Dabigatran: how the drug company withheld important analysis. BMJ 2014;349,g4670 (epub).
A colleague sent this additional material on the subject of a rapid HIT test posted by Julia Witt: I wanted to send you the attached six-slide PowerPoint on heparin-induced thrombocytopenia (HIT) testing using whole blood aggregometry. The assay (and the PowerPoint) was developed at CHUS- Fleurimont Hospital in Sherbrooke, Quebec by Dr. Mariette Lepine. Whole blood aggregometry offers the advantage of no blood specimen preparation.
Click here to download the PowerPoint: HIT WBA.ppt
In follow-up to Julia Witt’s July 9 post requesting information on the PIFA AB rapid test for heparin-induced thrombocytopenia, attached below is an article that defines and illustrates the 4T protocol: Lo GK, Juhl D, Warkentin TE, Igouin S, Eichler P, Greinacher A. Evaluation of pretest clinical score (4 T’s) for the diagnosis of heparin-induced thrombocytopenia in two clinical settings. J Thromb Haemostas 2006, 4: 759–65. Special thanks to Joyce Low for referencing 4 T. Click here for the article: 4ts
George, This is not really a coag question but relates to an issue we see intermittently in our clinical lab. It is the problem of receiving clotted body fluid specimens with the request of a cell count to be performed. While educating the clinician to put the specimen in an anticoagulant tube is ideal to avoid this problem, we do get these requests at times. Since the specimen is not easily recollected, we do not uniformly reject them but do the analysis with a disclaimer. I was wondering if you had any experience or have heard of anyone actually introducing a fibrinolytic agent to break up the clot to be able to perform a more useful evaluation? I remember back in my med tech days that we used to add protamine sulfate to dialysis patient specimens to activate the tubes to clot and wondered if anyone has thought of doing the opposite in these clotted body fluid specimens. I appreciate your thoughts on this question. Thank you in advance. Dr. Bruce King.
Read more »
George is seeking advice on behalf of a colleague. A 78-YO male patient with atrial fibrillation on Coumadin >20 years experiences a large bruise following a fall. The INR is 1.8. The patient also has Parkinson disease >10 years. Would you discontinue Coumadin? Would you propose alternative antithrombotic therapy? Thank you.